Korean J Bone Metab.  2012 May;19(1):53-58. 10.11005/kjbm.2012.19.1.53.

A Case of Severe Hypercalcemia after Treatment with Teriparatide for Osteoporosis

Affiliations
  • 1Department of Nephrology, Kyung Hee University Hospital at Gangdong, Seoul, Korea. rulale@dreamwiz.com

Abstract

Recombinant human parathyroid hormone 1-34 (rHPTH; 1-34, teriparatide) increases bone mass and increases osteoporotic fracture by stimulating new bone formation. It was approved in the United States for treatment of osteoporosis in men and women, and its effectiveness and safety was proved. Mild hypercalcemia was observed, but persistent and severe hypercalcemia was not observed in the studies of teriparatide. In this case, severe hypercalcemia was developed from patient having gait disturbance who was treated with vitamin D, calcium and teripartide for two months to treat osteoporosis after subtrochanteric fracture. Hypercalcemia was resolved with discontinuation of teriparatide. Severe hypercalcemia is not a common complication of teriparatide and monitoring of serum calcium level is routinely not recommended. But it is necessary to pay close attention to patients who were treated with teriparatide, especially in immobilized patients.

Keyword

Hypercalcemia; Osteoporosis; Teriparatide
Full Text Links
  • KJBM
Actions
Cited
CITED
export Copy
Close
Share
  • Twitter
  • Facebook
Similar articles
Copyright © 2021 by Korean Association of Medical Journal Editors. All rights reserved.     E-mail: koreamed@kamje.or.kr